Potassium clearly has its potential for risks including life-threatening hyperkalaemia and cardiac arrest. It is very concerning that the slow-release preparation is available in bottles of 100 without prescription. Aggressive decontamination and haemodialysis are indicated in large overdoses.
Like all metal ingestions they are a direct GI irritant. Once intracellular potassium interferes with electrical conduction in both nerves and muscle resulting in cardiac arrest.
- Rapidly absorbed in the small bowel
- Distributed to the intracellular compartment
- Excreted in the urine (90-95%), faeces and sweat. Once absorption exceeds redistribution and excretion, hyperkalaemia ensues.
- Urgent management of hyperkalaemia:
- Calcium chloride 10 ml 10% IV (0.15 ml/kg in children)
- Nebulised salbutamol 10 -20mg (2.5mg in children <5 years, 5mg in children >5 years)
- Dextrose 50ml 50% and insulin 10 IU IV (10 ml/kg 10% dextrose and insulin 0.1 IU/kg in children)
- Sodium bicarbonate 50 – 100 mmol slow IV (1 mmol/kg in children)
- >2.5 mol/kg of potassium can theoretically overwhelm the capabilities of the kidneys and cause hyperkalaemia. (Each KCL tablet contains 8 mmol)
- Massive ingestions of >40 x 600 mg tablets prompts early planning for dialysis.
- Small ingestions are usually benign in patients with a normal renal function.
- Patients with renal or cardiac impairment are at increased risk.
- Children: 3 x 600mg tablets could potentially cause severe hyperkalaemia in a 10 kg toddler.
- Clinical features:
- GI symptoms (abdominal pain, nausea and vomiting), ileus and perforation have also occurred.
- Lethargy, weakness, paraesthesia and hyporeflexia
- Paralysis and bradycardia herald cardiac arrest (serum K > 8 mmol/L)
- Monitor fluid resuscitation and titrate to urine output
- Screening: 12 lead ECG, BSL, Paracetamol level
- EUC and serial VBGs to monitor potassium levels
- Abdominal X-ray may show the number of tablets swallowed
- Serial 12 lead ECGs demonstrating the progression of hyperkalaemia (peaked T waves > PR prolongation > loss of P waves >widening QRS > QT prolongation > sine wave > asystole)
- Whole bowel irrigation can be used but will not be adequate to replace haemodialysis therefore it can be used once the patient is stabilised on haemodialysis.
- It requires one nurse – probably for the next 6 hours
- Place nasogastric tube and confirm with X-ray
- Administer PEG solution at 2L/hour by continuous infusion (children 25 ml/kg/hour)
- Given metoclopramide to reduce nausea and increase gastric emptying.
- Place the patient on a commode and continue until effluent is clear.
- Stop if there is abdominal distension or loss of bowel sounds.
- Serial abdominal X-rays can track the transit.
- Potassium does not bind to activated charcoal.
- Haemodialysis is indicated if:
- Ingested dose is >40 x 600 mg KCL – confirmed on xray
- Renal impairment
- Cardiovascular instability
- Serum potassium >8 mmol/L
- Rapidly rising serum potassium
- Haemodialysis should continue until WBI can be completed. Once stopped serial potassium levels are required, if it begins to rise again then further dialysis is indicated.
- None available
- Patients with toxicity or who have ingested a toxic dose require treatment in a critical care area capable of haemodialysis.
- Patients are medically cleared once decontamination is complete and the serum potassium is stable off dialysis.
References and Additional Resources:
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Su M, Stork C., Ravuri S, Lavoie T et al. Sustained-Release Potassium Chloride Overdose. Clinical Toxicology 2001; 39(6):641-648.